Late Effects of the Special Senses
Children treated for malignancies may be at risk for early- or delayed-onset hearing loss that can affect learning, communication, school performance, social interaction, and overall quality of life. Hearing loss as a late effect of therapy can occur after exposure to platinum compounds (cisplatin and carboplatin) and cranial irradiation. Children are more susceptible to ototoxicity from platinum agents than adults.[1,2] Risk factors associated with hearing loss with platinum agents include the following:
For cisplatin, the risk of significant hearing loss involving the speech frequencies (500-2000 Hz) usually occurs with cumulative doses that exceed 400 mg/m2 in pediatric patients.[1,3] Ototoxicity after platinum chemotherapy can present or worsen years after completion of therapy. In 59 patients who had received cisplatin, 51% of them developed late-onset hearing loss (occurring at least 6 months after the last dose of cisplatin). Radiation to the posterior fossa and the use of hearing aids were associated with late-onset hearing loss.[4,5] Carboplatin used in conventional (nonmyeloablative) dosing is typically not ototoxic. A single study observed ototoxicity after the use of non-stem cell transplant dosing of carboplatin for retinoblastoma, in that 8 children out of 175 developed hearing loss. For seven of the eight children, the onset of the ototoxicity was delayed a median of 3.7 years. With myeloablative dosing, carboplatin may cause significant ototoxicity. For carboplatin, ototoxicity has been reported to occur at cumulative doses exceeding 400 mg/m2.
Cranial radiation therapy, when used as a single modality, results in ototoxicity when cochlear dosage exceeds 32 Gy. Young patient age and presence of a brain tumor and/or hydrocephalus can increase susceptibility to hearing loss. The onset of radiation-associated hearing loss may be gradual, manifesting months to years after exposure. When used concomitantly with cisplatin, radiation therapy can substantially exacerbate the hearing loss associated with platinum chemotherapy.[9,10,11,12] In a report from the Childhood Cancer Survivor Study (CCSS), 5-year survivors were at increased risk of problems with hearing sounds (relative risk [RR] = 2.3), tinnitus (RR = 1.7), hearing loss requiring an aid (RR = 4.4), and hearing loss in one or both ears not corrected by a hearing aid (RR = 5.2) when compared with siblings. Temporal lobe (>30 Gy) and posterior fossa radiation (>50 Gy but also 30-49.9 Gy) was associated with these outcomes. Exposure to platinum was associated with an increased risk of problems with hearing sounds (RR = 2.1), tinnitus (RR = 2.8), and hearing loss requiring an aid (RR = 4.1).
Table 13. Auditory Late Effects
FM = frequency modulated.
|Predisposing Therapy||Potential Auditory Effects||Health Screening/Interventions|
|Platinum agents (cisplatin, carboplatin); radiation impacting the ear||Ototoxicity; sensorineural hearing loss; tinnitus; vertigo; dehydrated cerumenosis; conductive hearing loss ||History: hearing difficulties, tinnitus, vertigo|
|Otoscopic exam |
|Audiology evaluation |
|Amplification in patients with progressive hearing loss|
|Speech and language therapy for children with hearing loss|
|Otolaryngology consultation in patients with chronic infection, cerumen impaction, or other anatomical problems exacerbating or contributing to hearing loss|
|Educational accommodations (e.g., preferential classroom seating, FM amplification system, etc.)|